Major Side Effects of Statins
Statins and Muscle Pain are connected with a range of muscle problems. Statin is a drug used for reducing cholesterol in the blood. This is an extremely effective medicine as far as its purpose is concerned. But it has certain other side effects which are pretty harmful & they cannot be ignored either. These side effects can be pretty dangerous & can even prove to be life threatening to certain people. The biggest side effect that is associated with statin is muscle pain.
Apart from muscle pain, stain is also known to cause muscle weakness, numbness, burning & prickling sensation & loss of memory. The latter mentioned side effects are rare though. Muscle pain is the most visible side effect of statin medicines. Some of the most commonly known statin medicines are Lipitor, Altroprev, Crestor, Mevacor, pravachol & Zocor. These medicines are frequently used by people for controlling their blood cholesterol level. But many people are not aware of the dangerous side effects that statin medicines can cause & take these medicines without proper prescription. This is a huge blunder they make as most of the time they are unaware how bad it is for them. Therefore it is of utmost importance to know the major side effects of statin before taking them.
Side Effects of Statin:
- Myalgia: Myalgia literally translates to muscle pain. Most people experience myalgia at least once or twice in their lifetime. Myalgia mostly happens due to muscle strain due to some injury & some kind of infections. But myalgia caused by statin does not involve any injury. Statin has the tendency to weaken the muscle fibers & cause muscle pain. Almost 30% of the people using statin medicines are vulnerable to suffering from myalgia. Many people suffer from myalgia because they start a vigorous exercise program to “get back in shape” & that is when they are most likely to suffer from myalgia. Some people also take medicines without even knowing the origin & cause of the pain they are experiencing. That is why, it is extremely important that you seek the advice of a doctor before embarking upon any kind of exercise program or before taking any pain relieving pills for the muscle pain you are suffering from. It has been noted that muscle pain caused by statin mostly occurs in the proximal muscle group & lower back.
- Myopathy: Myopathies are neuromuscular disorders, primary symptoms of which are muscle weakness due to dysfunction of muscle fiber. Muscle cramps, stiffness, spasms, burning sensation & numbness can be other symptoms of myopathy. Statin may cause myopathy to people who are using it. But complaints of myopathy from statin are quite rare. But, it is proven that statin has the tendency of causing myopathy to the patients.
- Rhabdomyolysis: Rhabdomyolysis is another problem of the muscle that statin medicines may cause. Rhabdomyolysis refers to the problem of breaking down of muscle tissues by statin. It causes pain in the muscles as well as weakness. Rhabdomyolysis may also lead to kidney problems since breaking down of muscle tissues releases a lot of waste materials which gets deposited in the kidney. Severe rhabdomyolysis may be life threatening at times.